Ohio, 2016

Tornado in Ohio, August 24, 2016

August 24, 2016 · NWS CLE · 1 event in 1 county or zone

A brief tornado touched down in Wood County as a diffuse warm front lifted north into the region. This boundary spawned numerous tornadoes upstream across Indiana, extending into northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A brief tornado touched down in Wood County as a diffuse warm front lifted north into the region. This boundary spawned numerous tornadoes upstream across Indiana, extending into northwest Ohio. This tornado only briefly touched down 4 miles southwest of Pemberville and was rated an EF0 with an estimated maximum wind speed of 74 miles per hour. The tornado touched down along Route 6 and immediately lifted. A storage building was damaged with much of the sheet metal roof removed. Sheet metal was found in nearby trees with some projectile debris noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 6:46 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 24, 6:46 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT WED AUG 24 2016

.SYNOPSIS...
High pressure along the mid Atlantic coast will move offshore as
a warm from central Indiana to southern Ohio moves northeast
through the region. On Thursday the region will be in a rather
warm and humid air mass as a weak cold front approaches from the
northwest. The weak front will move through the region Thursday
evening. Weak high pressure with slightly cooler and less humid
air will overspread the region Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Tornado watch out for the I-75 corridor. Main threat will be from
tornadoes. There have been tornadoes reported upstream in
Northwest OH including in Defiance Co and likely for Henry Co
too.

Previous discussion...A diffuse warm front is located from
central Indiana to southern Ohio. The front will move across the
region tonight and advect much more humid air back into the
region. Dewpoints will rise into the 70s in many locations. The
return of sultry conditions will be accompanied by a chance of
showers and thunderstorms but diurnal timing of the front is not
optimal for strengthening convection. Low LCL heights and
sufficient 0-1km shear near IND has produced some impressive
rotational signatures on radar. This could be a concern over the
next few hours as the warm frontal boundary lifts toward the
region with high surface dewpoints. Overnight low temperatures
will be elevated given the increase in humidity and cloud cover.
Convective activity that overspreads the region this evening will
diminish after midnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
The main forecast problem during this period is assessing the
likelihood of severe weather Thursday afternoon as the cold front
approaches the region from the northwest. The region will have
plenty of MLCAPE(greater than 2000 j/kg) as temperatures rise to
near 90F and dewpoints reach the mid 70s. 0-6km wind shear rises
to the 30-40knots which should help organize and sustain the
convection that is expected to develop over northern Ohio by early
to mid afternoon. We can expect some bowing line segments with
damaging winds being the most likely threat.

Deep tropical moisture will again be in place in this air mass as
PW values reach near 2.0 inches. Intense convection will likely
produce torrential rainfall rates of 3-4" per hour and produce
localized flooding.

Heat Indices will reach the upper 90s making it feel quite sultry
near the end of a very warm August.

The front will drop south across the region Thursday evening and
lingering showers and thunderstorms should end near midnight.

Slightly cooler and less humid air will move into the region
behind the front but no quick drying is expected since cold
advection is weak.

For the weekend upper level ridging builds over the mid Atlantic
states which should produce dry stable conditions across the
region will a gradual increase in heat and humidity.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Little change in the extended period.  Sunday will be hot and humid
with temps in the mid to upper 80s.  But a weak frontal boundary
will move across the forecast area late Sunday into Monday.  For now
will keep low chance pops going...mainly Sunday night into Monday
morning.   High pressure builds south over the area Monday and holds
fast into the middle of the work week.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
First batch of showers and thunderstorms will cross the forecast
area tonight. There have been two super cell thunderstorms, the
first crossing Wood County and the other in Putnam County, both
moving east northeast about 25 knots. The storms should weaken
overnight as they move into more stable air. MVFR or brief IFR
likely in the vicinity of the heavier showers and thunderstorms.
MVFR and perhaps IFR fog and stratus will begin to develop later
tonight or early Thursday morning. Ceilings will lift to VFR
Thursday but additional showers and thunderstorms will develop
ahead of a cold front. There is a risk of strong to severe storms
again Thursday afternoon and evening with strong winds the biggest
threat. MVFR and local IFR likely in the vicinity of the storms
Thursday.

OUTLOOK...Non-VFR possible in showers and thunderstorms Thursday
night. A chance of non-VFR late Saturday night or Sunday morning
with the next front.

&&

.MARINE...
South winds will turn to the southwest overnight as a warm front
across the Mid Mississippi Valley lifts NE of the Lake.  Better
chance for convection tomorrow afternoon and evening as capes rise
to above 2000 J/kg.   Cold front will move across the lake Thursday
night.  Small craft advisory will likely be needed at least in the
east...as winds turn to West at 15 to 20 knots.   Lake quiets down
Friday afternoon as high pressure builds over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...LaPlante/Oudeman
LONG TERM...DJB
AVIATION...Kosarik
MARINE...DJB
Hazardous weather outlook, Aug 24, 2:03 PM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT WED AUG 24 2016

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-251915-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THIS EVENING BUT THE REGION HAS
BEEN PLACED IN A MARGINAL RISK FOR SEVERE WEATHER BY THE STORM
PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-251915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 24, 6:41 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
741 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     5 NW WATERVILLE         41.55N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            FUNNEL CLOUD WAS SIGHTED BETWEEN WHITEHOUSE AND
            WATERVILLE.

&&

THOMPSON
Local storm report, Aug 24, 6:50 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          1 N WHITEHOUSE          41.53N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            TWO TORNADOS ON THE GROUND MOVING NORTH.

&&

THOMPSON
Local storm report, Aug 24, 6:59 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          1 N WHITEHOUSE          41.53N 83.80W
08/24/2016                   LUCAS              OH   TRAINED SPOTTER

            TORNADO ON THE GROUND BRIEFLY MOVING NORTH.

&&

CORRECTED REMARKS

THOMPSON

The radar

The Cleveland radar (KCLE), 139 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wood

When
August 24, 8:06 PM EST
Where
Wood County, 4 mi SW of Pemberville
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
41.359, -83.525

National Weather Service storm survey team determined a tornado touched down along Route 6 and immediately lifted. A storage building was damaged with much of the sheet metal roof removed. Sheet metal was found in nearby trees. Some projectile debris was noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657435.